updated 08/18/1997 AT 01:00 AM EDT
•originally published 08/18/1997 AT 01:00 AM EDT
Most people didn't. But last month doctors at the Mayo Clinic and the MeritCare Medical Center in Fargo, N.Dak., announced that 24 women who took fen-phen had developed heart-valve deformities; eight of those also had primary pulmonary hypertension (PPH), a rare, usually fatal disease. Within days, Jenny Craig weight-loss centers stopped prescribing the pills; a class action suit was filed against eight major manufacturers; and the FDA, which had approved the use of the drugs separately but not in combination, confirmed nine additional cases of heart disease. "The agency is not saying it is inappropriate to use fen-phen," said FDA acting commissioner Dr. Michael Friedman. "We're saying patients and physicians must be very careful." Harvard Medical School obesity specialist Dr. Harold Solomon goes further. "These drugs," he says, "are dangerous."
The warnings came too late for Thomas, 41, who was diagnosed with advanced PPH last December. Today, too exhausted to stand for more than 10 minutes at a time, she hopes that the experimental drugs she injects through a catheter each day will enable her to survive a few more years without a heart-lung transplant. So far her weakened kidneys and history of depression have hampered Thomas's efforts to join the wait list for a transplant at UC San Diego hospital, which would allow her an operation when the medication stops working. At that point a transplant could give her another five years or more. "Sometimes the only things that don't hurt are the tip of my nose and my eyeballs," says Thomas. "It has been hell."
The nightmare began after three months on fen-phen, when Thomas saw dramatic declines at the gym. "All of a sudden, I could run for 15 minutes instead of a half hour—then it was five minutes," she says. Around that time the director of the diet clinic, Dr. Richard Zinkan, took her off fen-phen, noting on her chart that the combo conflicted with the antidepressants Thomas had mentioned she was taking when she came for her initial appointment. (Zinkan declined to comment.) By last October, Thomas was bedridden with swollen legs and "scared to death," she says. "I had no idea what was going on."
Fear turned to shock when she finally learned she had PPH. "My brother Kelly Pease was sitting there with me, and we were dumbfounded," recalls Thomas, who is childless and had separated from her second husband before starting on fen-phen. A few days later her physician told her that people taking diet drugs were more likely to contract the disorder than others: "I was wondering, 'Is this really happening?' "
Her diagnosis was soon followed by another tragedy. In January, Pease, 39, one of Thomas's four younger siblings, committed suicide. "He was a kind person, but he wasn't strong," says Thomas, who lives on disability. "He couldn't deal with the fact that he was going to lose me. The rest of my family can't either. We hardly talk now."
While it may not be possible to prove that the drugs—or their combination with her antidepressants—caused Thomas's condition, her cardiologist Dr. Bruce Brundage says, "I don't think any sound physician would advocate fen-phen for people who want to lose only 10 pounds."
Doctors say fen-phen's health benefits may still outweigh its risks for people who are obese (defined as 30 percent heavier than their ideal weight). Now that no scale can measure her loss, Thomas—who plans to sue Zinkan and the manufacturers of both drugs—begs to differ. "I don't care how fat you are," she says. "It's just not worth it."
MICHELE KELLER in Long Beach